Iowa, 2005

Flooding in Iowa, September 25 to 30, 2005

September 25 to 30, 2005 · NWS DMX · 2 events in 2 counties and zones

Although the statewide average precipitation was almost exactly normal, the distribution of the precipitation was not. Very dry weather prevailed over southern, and particularly, southwestern Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Although the statewide average precipitation was almost exactly normal, the distribution of the precipitation was not. Very dry weather prevailed over southern, and particularly, southwestern Iowa. Glenwood recorded only 0.10 inches of rain for the month. This is their lowest September total among 124 years of records (previous low of 0.43 inches in 1888). Meanwhile, very wet weather was the rule for parts of northern Iowa. Mason City Airport reported 9.54 inches of rain for the month. This was their second highest September rain total among 64 years of record (14.41 inches in 1965 is their September record). Streamflow was seasonal across most of Iowa in September, with the exception of elevated levels along the Des Moines Cedar and Iowa basins at the end of the month. Heavy rains across northern Iowa pushed streamflow up at the end of the month and the effects would bring about minor flooding along the Des Moines and Cedar River Basins near at the end of the month. The heaviest rains fell over Southern Minnesota, which was a major contributor to the flooding in the Des Moines River Basin. Rivers across southern Iowa would remain seasonable and show little effect from rains in the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 25, 2:31 PM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Sep 25, 2:31 PM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN SEP 25 2005

.DISCUSSION...
SHORT TERM CONCERNS ARE WITH ONGOING CONVECTION AND POTENTIAL
REDEVELOPMENT THIS EVENING AND OVERNIGHT AS POTENT SHORT WAVE OVER
THE WESTERN HIGH PLAINS QUICKLY DIVES THROUGH THE MIDWEST DURING THE
PERIOD. 12Z 250 MB ANALYSIS SHOWS CONVECTION TODAY AIDED BY UPPER
LEVEL DIFFLUENCE AND THE RIGHT ENTRANCE REGION OF THE UPPER JET.
DESPITE LACK OF SFC INSTABILITY...APPROACHING SHORT WAVE WILL
PROVIDE ENOUGH ELEVATED ASCENT FOR THUNDERSTORMS TO CONTINUE THROUGH
THE EVENING HOURS THEN COMING TO AN END TOWARD MORNING OVER THE FAR
SOUTHEAST. SEVERE POTENTIAL APPEARS LIMITED AS THERMAL PROFILES AND
UNFAVORABLE LAPSE RATES WILL LIMIT HAIL POTENTIAL WITH A BETTER
THREAT SOUTHWEST OF THE FORECAST AREA...THOUGH AN ISOLATED SEVERE
STORM IS POSSIBLE. 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THE
NORTH. THE THREAT FOR ADDITIONAL HEAVY RAIN WILL CONTINUE TO
DIMINISH THIS AFTERNOON AND THIS EVENING AS CONVECTION WILL BECOME
FOCUSED FARTHER TO THE SOUTH INTO CENTRAL AND SOUTH CENTRAL IOWA.
STRONG SUBSIDENCE FOLLOWS IN THE WAKE OF THE SHORT WAVE WITH
CLEARING EXPECTED ACROSS MUCH OF THE AREA BY MID MORNING.

HIGH PRESSURE WILL BE DOMINANT FOR MUCH OF MONDAY AND TUESDAY.
ANOTHER POTENT SHORTWAVE DROPPING SOUTHEAST OUT OF THE NORTHWEST
FLOW. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER MIDNIGHT
ACROSS THE NORTHWEST AND OVERSPREAD THE REMAINDER OF THE AREA ON
WED. GFS/NAM FORECAST SOUNDINGS SUGGEST MAJORITY OF EVENT WILL LACK
THUNDER AND WILL CONTINUE TO MONITOR AS THIS MENTION MAY BE ABLE TO
BE PULLED FROM FUTURE FORECASTS. THE FALLS FIRST STRONG COLD FRONT
IS PROGGED TO MOVE THROUGH ON WED AS WELL AND DEPENDING ON TIMING
MAY LEAD TO FALLING TEMPS INTO THE 40S AND 50S BY THE AFTERNOON
HOURS. THE FIRST FROST MAY BE ON TAP BY THURSDAY MORNING ESPECIALLY
ACROSS THE NORTH AND THE NISHNABOTNA VALLEY AS HIGH PRESSURE AND
VERY DRY CANADIAN AIR SETTLE OVER THE STATE. A COOL DAY ON THURSDAY
AND THEN A POSSIBLE REPEAT PERFORMANCE FRIDAY MORNING UNDER THE
SECOND NIGHT OF THE HIGH...ESPECIALLY EAST. HAVE BEGUN TO TRIM
TEMPERATURES BELOW GUIDANCE SEVERAL DEGREES EACH MORNING. TIMING
ISSUES REMAIN WITH THE WESTERN CONUS SHORT WAVE TROUGH EJECTING OUT
INTO THE MIDWEST TOWARDS THE END OF THE WEEK. HAVE ADJUSTED POPS
BACK BY A HALF DAY WITH LATEST GUIDANCE SUGGESTING A SLIGHTLY SLOWER
SOLUTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 25, 12:52 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT SUN SEP 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
152 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS AREA EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL
WITH AN ISOLATED STORM OR TWO CAPABLE OF PRODUCING PENNY SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY....AND AGAIN ON FRIDAY.

BETWEEN THESE TWO EVENTS...COLD AIR WILL SPILL INTO IOWA. THERE
WILL BE A CHANCE FOR PATCHY FROST ON THURSDAY MORNING...MAINLY
NORTH OF U.S. HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Emmet

When
September 25, 10:00 PM CST to September 30, 11:59 PM CST
Where
Emmet forecast zone
Property damage
$25,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Flood, Kossuth

When
September 25, 10:00 PM CST to September 30, 11:59 PM CST
Where
Kossuth forecast zone
Property damage
$25,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.283, -91.433

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472206, 5472207.